Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 39, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Sep 22, 2018, 4:01 AM MDT for Moffat County, Colorado. It took effect at Sep 22, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2018, 4:01 AM MDT (10:01 UTC)
- In effect from
- Sep 22, 2018, 12:00 PM MDT
- Expired
- Sep 22, 2018, 7:30 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4074 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS85 KGJT 221001 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 401 AM MDT Sat Sep 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200 IN NORTHWEST COLORADO... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR COLORADO FIRE WEATHER ZONE 200 AND UTAH FIRE WEATHER ZONE 487... .Expect southwest winds to increase over northwest Colorado and portions of northeast Utah this weekend ahead of an approaching Pacific trough. Vegetation remains very dry across the region so gusty southwest winds combined with above normal temperatures and low relative humidity could result in critical fire weather conditions. COZ200-221815- /O.UPG.KGJT.FW.A.0024.180922T1800Z-180923T0200Z/ /O.NEW.KGJT.FW.W.0039.180922T1800Z-180923T0200Z/ /O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ Little Snake Forecast Area- 401 AM MDT Sat Sep 22 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. A Fire Weather Watch remains in effect Sunday afternoon and evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Rapid rates of fire growth and spread are possible under these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ UTZ487-221815- /O.EXA.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ Book Cliffs- 401 AM MDT Sat Sep 22 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 487... The National Weather Service in Grand Junction has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Sunday afternoon through Sunday evening. * AFFECTED AREA...In Utah, Fire Weather Zone 487 Book Cliffs. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Rapid rates of fire growth and spread are possible under these conditions. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
3 follow-up statements
974 WWUS85 KGJT 221803 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 1203 PM MDT Sat Sep 22 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200 IN NORTHWEST COLORADO... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR COLORADO FIRE WEATHER ZONE 200 AND UTAH FIRE WEATHER ZONE 487... COZ200-230215- /O.CON.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/ /O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ Little Snake Forecast Area- 1203 PM MDT Sat Sep 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Rapid rates of fire growth and spread are possible under these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ UTZ487-230215- /O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ Book Cliffs- 1203 PM MDT Sat Sep 22 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 487... * AFFECTED AREA...In Utah, Fire Weather Zone 487 Book Cliffs. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent possible. * IMPACTS...Rapid rates of fire growth and spread are possible under these conditions. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
177 WWUS85 KGJT 222105 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 305 PM MDT Sat Sep 22 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200 IN NORTHWEST COLORADO... ...FIRE WEATHER WATCH HAS BEEN CANCELLED FOR SUNDAY AFTERNOON AND EVENING IN NORTHWEST COLORADO FIRE WEATHER ZONE 200 AND EASTERN UTAH FIRE WEATHER ZONE 487... .Strong southwest flow and dry conditions will continue this evening as a trough and cold front approach from the west. Sunday winds will likely increase a bit as the front moves closer to the area but moisture increases from the south preventing humidities from reaching criteria, thus the fire weather watch for Sunday afternoon and evening has been cancelled. COZ200-230200- /O.CAN.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ /O.CON.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/ Little Snake Forecast Area- 305 PM MDT Sat Sep 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... The National Weather Service in Grand Junction has cancelled the Fire Weather Watch. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Rapid rates of fire growth and spread are possible under these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ UTZ487-222215- /O.CAN.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/ Book Cliffs- 305 PM MDT Sat Sep 22 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 487... The National Weather Service in Grand Junction has cancelled the Fire Weather Watch. Though southwest winds will be gusty again, the humidity is not expected to reach criteria, thus the fire weather watch has been cancelled. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
497 WWUS85 KGJT 230130 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 730 PM MDT Sat Sep 22 2018 COZ200-230230- /O.CAN.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/ Little Snake Forecast Area- 730 PM MDT Sat Sep 22 2018 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200... The National Weather Service in Grand Junction has cancelled the Red Flag Warning. Winds have subsided across the warned area so the Red Flag Warning has been cancelled. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 22, 4:01 AM MDT, 0 minutes earlier.
Area forecast discussion, Sep 22, 4:01 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
401 AM MDT Sat Sep 22 2018
.SHORT TERM...(Today through Sunday)
Issued at 401 AM MDT Sat Sep 22 2018
Skies were again clear over most of the forecast area overnight as
a low-amplitude ridge lingered over the region. However, areas of
altocumulus were evident in IR imagery over the southwest San
Juan Mountains. Models indicated a weak disturbance moving over
the south early this morning was responsible for sustaining these
clouds. GFS solution not withstanding, there is exceedingly little
chance that these clouds will generate precipitation during the
remainder of the night or after sunrise this morning. In fact,
it's unclear how there will be sufficient moisture to fuel any
moist convective activity during the afternoon either given the
dry west-southwest flow aloft. Therefore, ignored GFS input and
left out any mention of precipitation today, though there will be
partly cloudy skies over the San Juan Mountains during the
afternoon. Elsewhere, look for another sunny and mild/warm day.
Uneventful weather continues overnight and into Sunday morning as
flow aloft shifts to the southwest in response to a mid-level
trough moving ashore over the Pacific Northwest. Overnight lows
will be less chilly in response to a modest increase in mid-level
moisture.
The trough mentioned previously will continue to push eastward
across the Northwest and the western Great Basin on Sunday. The
cold front associated with this system will shift to northern
Wyoming and extreme northwest Utah Sunday afternoon. The pre-
frontal pressure gradient increase associated with this movement
will bring breezy southwest winds to the area from late morning
through the afternoon with the focus along and north of the I-70
Corridor. Models mixed on precipitation chances Sunday afternoon,
but can't entirely rule out isolated high based thunderstorms over
the peaks. Meanwhile, temperatures will continue to run warmer
than normal for this time of year, and hewed afternoon highs
pretty close to persistence.
.LONG TERM...(Sunday night through Friday)
Issued at 401 AM MDT Sat Sep 22 2018
Following the nice weather this weekend, a fast moving upper
level trough and surface cold front will bring clouds and light
precipitation. Models have been in fairly good agreement depicting
the jet stream dropping down from the north Sunday night through
Monday providing the upper level support for this system. However,
the upper level support is rather weak with a jet core of around
75 kts. This is borne out by models showing generally light
precipitation amounts. The GFS is a bit more aggressive while the
NAM has scaled back some. As the upper level support remains on
the weak side, the NAM is a bit more believable at the moment. The
front will just be entering the CWA early Monday morning and will
reach the I-70 corridor around noon before moving through the San
Juans in the evening. A few showers and an isolated thunderstorm
will certainly be possible. Snow levels look to be around 11 to
12 kft so some minor accumulation is not out of the question for
the higher peaks. Fall is here. After that, northwesterly flow
sets up bringing in more seasonable temperatures as pieces of
energy drop down from the north. We'll be far enough west to not
see any of these disturbances affect our weather outside of some
increased clouds from time to time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM MDT Fri Sep 21 2018
VFR conditions will continue for the next 24 hours. Some gusty
winds up to 20 to 25 kts are expected tomorrow afternoon but
shouldn't pose any threats to aviation.
&&
.FIRE WEATHER...
Issued at 401 AM MDT Sat Sep 22 2018
Expect southwest winds to increase over northwest Colorado and
portions of northeast Utah this weekend ahead of an approaching
Pacific trough. Vegetation remains very dry across the region so
gusty southwest winds combined with above normal temperatures and
low relative humidity could result in critical fire weather
conditions.
The Fire Weather Watch for northwest Colorado for this afternoon
and evening for fire weather zone 200 has been upgraded to a Red
Flag Warning. Models indicated just a bit more wind across the
area today as compared to Friday while RH remains quite low.
However, held off upgrading the Fire Weather Watch on Sunday for
Colorado fire weather zone 200, though did expand the watch to
include Utah fire weather zone 487. Both areas appeared borderline
in latest model runs, though this time wind gusts seem more
certain to exceed 25 MPH while RH will be hovering near or above
15 percent.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ200.
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ200.
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ487.
&&
SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...TGJTNearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.